Winter Storm, Northern Campbell
- When
- December 25, 9:00 AM MST to December 26, 2:00 AM MST
- Where
- Northern Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
An intense storm system moved across the region, bringing snow and gusty winds to northeastern Wyoming on Christmas Day. Snow was heaviest during the afternoon and evening hours, with snowfall totals of four to eight inches across much of the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An intense storm system moved across the region, bringing snow and gusty winds to northeastern Wyoming on Christmas Day. Snow was heaviest during the afternoon and evening hours, with snowfall totals of four to eight inches across much of the area. Gusty winds behind the system produced considerable blowing and drifting snow, with greatly reduced visibilities. Interstate 90 was closed for a time west of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 4:55 AM MST, 4 hours 5 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
455 AM MST Sun Dec 25 2016
.SHORT TERM...(Today Through Monday Night)
Issued at 455 AM MST Sun Dec 25 2016
Current surface analysis shows low pressure developing and
rapidly intensifying over eastern CO. Nearly stationary frontal
boundary is located across eastern to far southwestern SD and into
central WY. Upper level analysis shows negatively tilted trof over
the Rockies...with low pressure starting to develop over western
CO. Strong jet energy ahead of the trof extends from NM to western
Neb. Convection has developed over eastern CO and is moving
quickly north- northeast. Local radar not showing much at this
point...but at least some patchy freezing drizzle is likely across
the SD plains with areas of fog as well. Regional radars show
convection to the south moving quickly into southeast WY and the
Neb panhandle. Temps range from the teens over much of northeast
WY and far western SD to around freezing over south central SD.
Latest models are in pretty good agreement but continue the trend of
the last couple of days will slightly slower movement of the low
across the region with each run. Resulting slower movement also
tracks the low a bit further east across Neb and SD later today and
tonight. A complex system with regard to pcpn type over southeastern
portions of the cwa and timing of stronger winds has become even
more complicated...especially for this morning...as slower movement
allows warmer air aloft to build further west into the forecast
area.
Snow will develop this morning over northeast WY and far western
SD...expanding rather quickly in coverage and intensity by mid to
late morning as energy and convection to the south moves into the
area. Some areas of freezing drizzle, freezing rain, and sleet are
possible at the start as warmer air aloft remains. When pcpn
intensity increases, pcpn should become all snow over these areas.
Further east across western SD to central SD, a mix of pcpn is
likely through midday and possibly into the early afternoon before
colder air changes pcpn over to mainly snow. Across south central
SD, any freezing pcpn early this morning should change over to all
rain by late morning, with isolated thunderstorms also possible this
afternoon as low approaches the area. Thunder snow is not out of the
question further west across the forecast area with as dynamic of a
storm as this one.
Winds will begin to increase around midday over western areas and
spread quickly east this afternoon as low tracks to south central SD
late this afternoon. Winds will become strongest late this afternoon
through late tonight over far northeast WY and much of western
SD...with gusts to over 60 mph over the northwest and west central
SD plains. Blizzard conditions will be worst from about mid
afternoon to late tonight over the warning area. Travel will become
very difficult to impossible during this time. Winds will begin to
taper off late tonight and Monday morning from southwest to
northeast across the forecast area.
Snowfall totals have been adjusted up slightly again due mostly to
the slower movement of the storm. Looks like 6 to 12 inch amounts
over northwest SD, with generally 4 to 9 inch amounts over northeast
WY, the Black Hills area, and portions of southwest SD. Snowfall
amounts will taper off significantly south and east of a line from
near Philip to Pine Ridge, with little or no snow over much of south
central SD.
.LONG TERM...(Tuesday Through Saturday)
Issued at 455 AM MST Sun Dec 25 2016
West/northwest flow aloft is expected Tuesday through next
weekend. A few weak disturbances will pass through the CWA with
wind shifts the main effect. Exception will be a chance of -SHSN
Friday night into the weekend as a slightly stronger wave passes
through.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Monday Morning)
Issued At 455 AM MST Sun Dec 25 2016
Widespread IFR/LIFR ceilings and fog will continue across much of
western SD early this morning with patchy -FZDZ. Snow will move
into the area this morning, with heavy snow across northeast
Wyoming and far western South Dakota through this evening. A
mixture of snow/freezing rain/sleet and and rain will setup across
southwest into central South Dakota, but then turn back to snow
this evening. -TSRA are possible over south central SD. Northwest
winds will increase through the day, with very strong winds across
western south Dakota Sunday afternoon. This will result in
widespread LIFR visibilty in blizzard conditions. Snow and blowing
snow will continue tonight.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MST Monday for SDZ024-028.
Winter Storm Warning until 5 AM MST Monday for SDZ027-029-041-
044.
Winter Weather Advisory until 6 AM CST Monday for SDZ046.
Blizzard Warning until noon MST Monday for SDZ001-002-012>014-
025-026-030>032-042-043-072>074.
WY...Winter Storm Warning until noon MST Monday for WYZ057.
Winter Storm Warning until 5 AM MST Monday for WYZ054>056-058.
Blizzard Warning until noon MST Monday for WYZ071.
&&
SHORT TERM...26
LONG TERM...Helgeson
AVIATION...HelgesonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 609 AM MST SUN DEC 25 2016 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-261400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 609 AM MST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT AN INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT...BRINGING A WIDE VARIETY OF WEATHER TO THE AREA. SNOW WILL DEVELOP ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA THIS MORNING...BECOMING MODERATE TO HEAVY AT TIMES IN MANY AREAS LATE THIS MORNING AND AFTERNOON. SOME FREEZING DRIZZLE...FREEZING RAIN...AND SLEET IS ALSO EXPECTED ACROSS PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA EARLY THIS MORNING BEFORE TURNING TO ALL SNOW LATE THIS MORNING AND EARLY AFTERNOON. ANY ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A TENTH OF AN INCH. WINDS WILL BEGIN TO INCREASE AROUND MIDDAY...WITH GUSTS TO OVER 60 MPH ACROSS THE WESTERN SOUTH DAKOTA PLAINS BY MID TO LATE AFTERNOON...PRODUCING BLIZZARD CONDITIONS THROUGH SUNDAY NIGHT IN MANY AREAS. AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED ELSEWHERE. TRAVEL WILL BE VERY DIFFICULT ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. SNOW WILL TAPER OFF FROM SOUTH TO NORTH TONIGHT...WITH WINDS GRADUALLY DECREASING LATE TONIGHT AND MONDAY MORNING. SNOWFALL TOTALS OF 6 TO 12 INCHES ARE EXPECTED ACROSS NORTHWEST SOUTH DAKOTA...WITH 4 TO 9 INCHES ACROSS MOST OF THE REMAINDER OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING OVER THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS BEFORE WINDS FURTHER DIMINISH IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ046-047-049-261400- MELLETTE-TODD-TRIPP- 709 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FREEZING DRIZZLE OR FREEZING RAIN IS POSSIBLE EARLY THIS MORNING BEFORE PRECIPITATION TURNS TO ALL RAIN. ANY ICE ACCUMULATIONS WILL BE LIGHT. RAIN AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED. WEST TO NORTHWEST WINDS WILL INCREASE LATE TODAY AND THIS EVENING...WITH GUSTS TO OVER 50 MPH EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Special Weather Statement National Weather Service Rapid City SD 838 AM MST Sun Dec 25 2016 SDZ027-030-041>044-046-047-049-074-251800- Southern Foot Hills-Custer Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills- Including the cities of...Edgemont...Hot Springs...Folsom... Ardmore...Oelrichs...Pine Ridge...Oglala...Kyle...Kadoka... Martin...White River...Mission...Winner...Hermosa 838 AM MST Sun Dec 25 2016 /938 AM CST Sun Dec 25 2016/ A band of thunderstorms over western Nebraska is moving into southern South Dakota. Expect thunder snow near the southern foothills... with brief heavy accumulations...and sleet over the Pine Ridge Indian Reservation...Kadoka...and Martin areas. White River...Mission...and Winner should see a mix of rain and freezing rain.
The national radar mosaic for the moment the first event began.
5 winter storm, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665776, 665780, 665789, 665783, 665785, 665786.